Log in
Restless Legs Syndrome
10,634 members6,598 posts

Augmentation?

I have had RLS for maybe 40 years. It was manageable for a number of years but finally started taking Pramipexole about 6 years ago. Gradually worked up to .5 mg dose per day. It always made be a bit sick to my stomach but it beat the RLS. And then it quit working. My doc said that was the maximum dose, move to ropinirole. I am now on 1.5 mg of ropi's (as I call them). The RLS is now starting earlier in the day, almost anytime that I am at rest. But not everyday. I also am a long distance bike rider and the RLS is impossible in the evenings after I go for long rides. She wants me to increase the dose. I do feel a bit crampy with the dose that I am on. I think that I am suffering from augmentation from what I have read on the Internet. I am going to see her again. She doesn't seem to know much about RLS. Should I ask for a referral to a neurologist? I think that these drugs are backfiring for me.

10 Replies
oldestnewest

Hi. Yes, you should definitely ask for a referral to a neurologist - to one who is quite familar with all aspects of RLS. There are many on this site who know much more than I do in regards to medicines, but from what you say it sounds like you are starting to augment. I was prescribed Pramipexole 7 years ago and loved it until I augmented on it 2-3 years ago. I have no experience with Ropinirole, but I do know that there are numerous drugs (I think the class of drugs called dopamine agonists) that can cause augmentation. There are also some that you are less likely to augment on. I know others will respond with more thorough info, but hope this helps.

I suggest you get a referral ASAP because, once Augmentation starts, (I'm afraid to say) it gets worse. The last thing someone going through Augmentation needs is a doctor who isn't well-informed on the subject.

Good luck with everything!

5 likes
Reply

Yes- you are suffering augmentation. You have stayed with Dopamine agonist medication and are suffering the consequences.

Get referred to a knowledgeable neurologist or better still a sleep clinic who will help you out of this hole.

In the meantime you could get your Dr to test your serum ferritin- needs to be 100 + and try taking some magnesium citrate 200 - 400 in the evenings.

Also try fer bysglycinate 25mg ( gentle iron ) with orange juice ,at night on empty stomach. If that works then tell your Dr to get full blood count to avoid iron poisoning.

Search augmentation in google.

Good luck.

6 likes
Reply

Yes you are augmenting and your doctor is clueless or would not have moved you onto ropinirole after you had augmented on pramipexole. Once you have augmented on one DA you will augment quickly if moved onto another. You will have to withdraw slowly over about 7/8 weeks reducing .5mg every 2 weeks with the help of an opioid painkiller like tramadol/ codeine/oxycontin and plan what med you will move to once off ropinirole. Pregabalin has been show to be as effective as pramipexole in recent trials. Get your GP to read up on augmentation in the RLS-UK section for professionals.

It's brutal but you will get through it.

Take care

Jools

6 likes
Reply

What a drag this all is. When I changed from pramipexole to ropinirole she wanted me to cut off the prami cold turkey and titrate up to the ropis. I could not follow her directions, it was hell. So I had to up the Ropi's quickly. (Excuse the shorthand drug names). I am laying on the couch, got little exercise today, and nothing even though it is 6:30. It doesn't reliably start early. Makes it hard to know when to take the pills. Oops! just started feeling the need to move.

1 like
Reply

As a way to explain the desperation of this mess I would use metaphors:

1. A machine that is spitting and spurting, trying DESPERATELY to continue on, but about to give up

2. A devil inside my legs that rubs its hands together and sneeringly says "aha! She is laying down now. Time to act up!"

3. Two jumpy Chihuahuas have taken up residence in my legs, the right one more feisty than the left (at one brief point my right leg was worse than my left)

Sometimes if you give people a mental picture it helps them understand (although nobody can ever fully understand unless they are you). I know that #1 really got some people listening!

I am really sorry that your Augmentation journey is starting! Pls keep us posted. We are here for you! I, as well as others, have numerous ideas on how to help. Some have worked, while others have not. Different things work for different people. Augmentation is something no human being should EVER have to suffer through, so please visit frequently to get love and support! Unfortunately, I did not find this community until after my journey through Augmentation was over, but I'm glad you have now that you're beginning. God, it hurts to say that! You're beginning. I am SO VERY VERY VERY sorry. Pls keep your chin up. You know what my favorite song was during my Augmentation? "What Doesn't Kill You Makes You stronger" by Kelly Clarkson. I don't know how many times I listened to that just to keep myself going! You are NOT alone!

Hugs,

3 likes
Reply

Well, got a referral from my doc to a neurologist. There are only two neurologists covered by my insurance plan. One is someone I would never go to. The other is good so I picked her. Appointment isn't until September. Ugh. Any suggestions on how to get along for the next two months, given the augmentation?

Reply

Lessergoldfinch,

SO glad you have an appt with a neurologist. Yeah, those waiting lines are the worst, aren't they?

Here's what got me through my Augmentation:

Hand massage (using your hands, really knead your legs to the bones. The deeper I massage the better it feel)

Electric massager

Magnesium oil (miraculous for pain)

Knee-high Compression stockings (the tightness helps calm my movements). I use the brands Jobst and Futuro.

Soaking in warm water (I swear I can feel the blood start to flow again!) Some prefer cold water, so it depends

Hot tub at local pool. I put my legs right up to the jets. The pounding feels wonderful!

A therapist. You should not go through this alone. Talking helped (and still helps) me so much! I have weekly sessions with a psychiatric nurse. I either go to her or she comes to me.

I am afraid to say that you will get tired, exhausted, your nerves will get frayed, and you will feel despaired. Sorry, only being honest!

To help combat exhaustion: I carry rosemary oil with me to get out and sniff and rub under my nose to clear my head.

To help calm the nerves: I do the same thing with lavender oil. Dr. Hauschka's Moor Lavender Calming Body Oil is a great one for calming down! You can get it on Amazon.

To help prevent despair: have your appt time up where you can see it. Do a countdown with x's or something so you can see how many days you have until your concrete move towards getting better. Visibly seeing that your goal is getting closer is helpful to some. Also, talk to us as often as you need.

The most important thing to remember is: you are not alone!!! That might sound obvious, but it sure wasn't for me! Before I found this group I didn't think about the fact that others could maybe suffer from the same thing. Yeah, pretty cynical of me, huh? But seriously, I had NO idea. (I attribute this to the fact that I had never heard the term Augmentation before a sleep clinician brought it up 2-3 years ago to describe what I was going through. The sleep doctor who prescribed Pramipexole to me about 6 years ago never mentioned the word.) Apparently, the journey from "what's that?" to "wow, so this is an actual thing? People suffer from this?" can be a long one.

Sorry for the long post. I hope I've helped some.

Reply

Thanks. I have used massage cushion for the legs for a long time. Will try the compression socks, that's a great idea. Supplements never seem to do anything for me.

Reply

I went to the neurologist a month and a half ago. She agreed that I was augmenting. Because I have issues with taking opiates due to sleep apnea, she wanted to try first switching to another dopamine agonist, which most people report as not working but apparently does for some. The switch was to be temporary. I was already on ropinirole for two months, after years of taking pramipexole. Because ropinirole made be nauseated at high enough a dose to work the plan was to switch to carbidopa levodopa for one month. The upside to that drug is that you can very the dose easily as it only takes about 15 minutes to work. The downside is the it quickly leads to augmentation. I took it for a month, successfully but I often had to take it by 2pm, when the RLS would start. I had a hard time believing that I could go back to pramipexole. Especially all that I have read here and other places regarding augmentation.

Two weeks ago I switched back to pramipexole. The first two days I had RLS in the early afternoon. The neurologist said ignore it as it might go away. I was also nauseated for two days, which has happened for every switch in drugs. The third day no RLS in the afternoon and no nausea. For the past week and a half I have had no symptoms of augmentation at all and am back to my old pramipexole dose of .5mg per day.

We will see how long this works. Eventually I probably will augment again but for now this is good news.

Reply

I forgot to mention that I cannot take gabapentin due to side effects.

Reply

You may also like...